Indiana, 2009

High Wind in Indiana, February 11 to 12, 2009

February 11 to 12, 2009 · NWS IWX · 24 events in 24 counties and zones

Deep low pressure tracked across the Great Lakes, dragging along a strong cold front. Behind the front sustained winds were frequently in the 35 to 45 mph range with gusts of between 55 and as high as 70 mph in some areas.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Deep low pressure tracked across the Great Lakes, dragging along a strong cold front. Behind the front sustained winds were frequently in the 35 to 45 mph range with gusts of between 55 and as high as 70 mph in some areas. This caused scattered to numerous tree and power line damage, along with some structure damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 11, 2:27 PM EST, 2 hours 36 minutes earlier.

Area forecast discussion, Feb 11, 2:27 PM EST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
227 PM EST WED FEB 11 2009

.SHORT TERM...
SFC LOW OVER EAST CENTRAL IL AT 18Z WITH STLT INDICATING UPR
CIRCULATION OVER SE MO. TSTMS WERE OCCURRING ALONG THE TRAILING
CDFNT SW FROM THE SFC LOW TO NR STL, WHILE A BAND OF CONVECTION
ALONG THE PRE-FRONTAL TROUGH EXTENDED FROM SRN INDIANA ACROSS
CENTRAL KY/TN. WHILE THIS BAND IS LIFTING NE AND MAY BRUSH THE SE
PORTION OF CWA LATE THIS AFTN. LOW IS EXPECTED TO MOVE RAPIDLY NE
TO SRN ONTARIO BY 06Z WITH TRAILING CDFNT SWEEPING ACROSS THE AREA
THIS EVENING. STEEP MID LEVEL LAPSE RATES SHOULD LIFT NE
ALONG/AHEAD OF UPPER LOW THIS EVE SO WILL EXTEND CHC OF TSTMS
ACROSS THE AREA UNTIL AROUND FROPA. GIVEN STRONG WIND FIELDS AND
COOLING TEMPS ALOFT, RISK OF SVR STORMS WILL ALSO CONT UNITL THAT
TIME. WIDESPREAD RAIN HAS INHIBITED MIXING DOWN OF STRONG WINDS
ALOFT SO FAR TODAY, HWVR WIND GUSTS >40KT IN SMALL DRY SLOT OVER
SERN IL SHOULD WORK ITS WAY INTO SRN PORTION OF THE CWA LATE LATE
THIS AFTN AND EARLY EVE, SO WILL MAINTAIN HIGH WIND WARNING IN
EFFECT FOR SE 2/3 OF CWA FOR LATE THIS AFTN AND TONIGHT. AS
INTENSIFYING LOW MOVES NE OF THE AREA TONIGHT, WINDS WILL VEER
W-NW AND STRENGTHEN AS ISALLOBARIC BULLSEYE SWEEPS ACROSS THE
AREA. BUFKIT STILL INDICATING STRONG LOW LEVEL SUBSIDENCE/MIXING
WILL ALLOW WIND GUSTS TO >50KT, SO HIGH WIND WARNING MAINTAINED
FOR TONIGHT. WRAP AROUND MOISTURE WILL MOVE INTO THE AREA BEHIND
THE LOW TONIGHT AND COMBINED WITH CAA MAY LEAD TO A SHORT PERIOD
OF SNOW. LITTLE ACCUM EXPECTED WITH BEST CHC OF LIGHT ACCUM ACROSS
MI COUNTIES WHERE WRAP AROUND MOISTURE WILL DEPART LATEST.

WK SHRTWV OVER THE DAKS THIS AFTN WILL MOVE ACROSS THE CWA ON THU.
MOISTURE CONFINED TO LOW LEVELS BUT WITH H85 TEMPS FALLING TO -8 TO
-10C BY THAT TIME, THIS SHRTWV MAY PROVIDE SUFFICIENT FORCING FOR
SOME SNOW SHOWERS, SO WILL LEAVE MENTION IN FCST ACROSS NE PORTION
OF CWA. RIDGING WILL MOVE ACROSS THE AREA THU NIGHT PROVIDING FAIR
WX. WITH WINDS DIMINISHING OVERNIGHT AND LITTLE CLOUDINESS, PREFER
COOLER MET MOS FOR MINS.

&&

.LONG TERM...
FRIDAY THROUGH WEDNESDAY

LA NINA INFLUENCED NEGATIVE PNA PATTERN WILL CONTINUE TO OFFER
WESTERN CONUS/EASTERN PAC TROUGHING. SEVERAL DISTURBANCES EMANATING
FROM THIS TROUGH WILL EJECT OUT INTO THE PLAINS/MIDWEST/AND GREAT
LAKES...ALLOWING INCREASED PRECIP CHANCES INCLUDING ACCUMULATING
SNOW. FORECAST MODELS AND ENSEMBLES CONTINUE TO STRUGGLE WITH FINE
SCALE TIMING/TRACK/AND STORM INTENSITY...BRINGING POOR RUN-RUN
CONTINUITY TO THE TABLE IN SOME AREAS. ONE THING THAT IS CERTAIN
IS THAT THE ACTIVE PATTERN WE ARE CURRENTLY IN WILL CONTINUE THROUGH
THE PERIOD...WITH ABOUT A 2-3 DAY SYSTEM PERIODICITY. COMPLICATED
FLOW OVER THE NORTHERN PAC AS EVIDENCED IN WATER VAPOR IMAGERY WILL
PROVIDE AMPLE UPPER LEVEL MOMENTUM OVER THE BACKSIDE OF THE MID
LEVEL TROUGH IN PLACE OVER THE EASTERN PAC...VIA MERGING OF THESE
DISTURBANCES WITH THE WESTERN CONUS TROUGH. THE RESULTANT DIGGING
PROCESS WILL ALLOW SOMEWHAT STRONGER IMPULSES TO EVENTUALLY EJECT
EAST AND AFFECT THE LOCAL REGION. HAVE CONTINUED TO UTILIZE THE
ECMWF/SREF/NAEFS/GEFS. THE ECMWF/MEAN NAEFS AND GEFS HAVE BEEN VERY
WOBBLY WRT THE LATE PERIOD SYSTEM PROGGED TO EJECT OUT OF THE
SOUTHWEST AND AFFECT THE EASTERN US...AS TRACK AND TIMING
DIFFERENCES ARE NOTED...BUT FEEL THE SIGNAL FOR A MID WEEK STORM IS
CERTAINLY STILL ON TRACK.

FRI THROUGH SAT...RATHER POTENT/COMPACT/PROGRESSIVE MID LEVEL IMPULSE
WILL EJECT OUT OF THE SOUTHWEST CONUS TROUGH AND INTO THE PLAINS.
THIS SYSTEM WILL BRING INCREASED CLOUDS BY FRI EVE...WITH
INCREASED PRECIP CHANCES FRI NIGHT AND SAT. TRACK OF THIS SYSTEM
CONTINUES TO WOBBLE IN ECMWF/GFS RUNS...WITH SREF/NAEFS/GEFS MEANS
OPTING FOR A MORE SOUTHERN TRACK. THE SOUTHERN TRACK WOULD TEND TO
SUPPORT ALL SNOW...BUT A NORTHERN TRACK AS IN THE ECMWF/AND 00Z/06Z
GFS WOULD SUPPORT SNOW AND RAIN CHANCES IN THE FAR
SOUTH...POTENTIALLY WITH SOME FREEZING RAIN. HAVE LEANED TO THE 12Z
GFS/09Z SREF AND NAEFS/GEFS MEANS FOR A MORE SOUTHERN TRACK AT THIS
TIME GIVEN THEIR COMBINED CONSENSUS. REGARDLESS OF TRACK...AMPLE
MOISTURE DOES LOOK PRESENT WITH THIS SYSTEM...WHICH WOULD SUPPORT
DECENT SNOW ACCUMS OF 2 TO 4 INCHES IN PART OF THE FA. THIS WILL
HAVE TO WATCHED GIVEN THAT SOME OF THE ISENTROPIC FIELDS ARE
INDICATING NEARLY 40 KNOTS OF UPGLIDE FLOW UNDER STEEP MID LEVEL
LAPSE RATES AND ROBUST LARGE SCALE ASCENT. BEST PRECIP CHANCES
RESIDE AFTER MIDNIGHT FRI THROUGH SAT MORNING.

SUN THROUGH MON...THINGS DRY OUT AND COOL OFF WITH WEAK SFC RIDGING
INDICATED. HAVE BUMPED TEMPS DOWN THIS PERIOD...PREFERRING THE
COOLER SIDE OF GUIDANCE PER A PERIOD OF W/NW FLOW....AND POSSIBLE
SNOW COVER IN PLACE OFFERING GOOD RADIATIONAL COOLING AT NIGHT.

TUE-WED...HAVE CONTINUED WITH LOW CHANCE POPS IN THIS PERIOD GIVEN
ENSEMBLE SIGNALS OF ANOTHER SW CONUS TROUGH EJECTION. EVEN THOUGH
CURRENT PROGS SUPPORT A TRACK NEAR THE GULF COAST...FEEL THIS IS TOO
FAR SOUTH A TRACK FOR THE GIVEN PATTERN. OPTED FOR RAIN-SNOW WORDING
AS THERMAL PROFILES ARE NOWHERE NEAR BEING RESOLVED. IN
ADDITION...HAVE KEPT TEMPS AROUND NORMAL GIVEN HIGH ENSEMBLE MEMBER
SPREAD AND LARGE UNCERTAINTY LOOMING WRT THERMAL PROFILES. PERIOD
DOES LOOK QUITE INTERESTING AS ANOTHER LARGE STORM SYSTEM IS LIKELY
TO AFFECT THE EASTERN CONUS.

&&

.PREV DISCUSSION... /ISSUED 1236 PM EST WED FEB 11 2009/

AVIATION...
LOW OVER EAST CENTRAL IL EXPECTED TO TRACK NE THROUGH SBN THIS
AFTN WHICH SHOULD KEEP SFC WINDS FROM INCRSG TOO MUCH AT THAT
TERMINAL THROUGH THE AFTN...THOUGH 50KT IN LOWEST GATE OF WOLCOTT
PROFILER SUGGESTS SOME STRONG GUSTS MAY OCCUR EVEN CLOSE TO THE
LOW TRACK. FWA IN TIGHTER PRESSURE GRADIENT FARTHER EAST OF LOW
TRACK SHOULD SEE SOME 40KT GUSTS THIS AFTN. FREQUENT SHOWERS WILL
CONTINUE WITH GENERALLY MVFR CONDITIONS. THUNDERSTORMS MAY ALSO
DEVELOP THIS AFTN BUT CHANCES AT ANY GIVEN POINT TOO LOW TO
MENTION IN TAFS ATTM. AS THE LOW PRESSURE SYSTEM MOVES NE INTO MI
THIS EVE, WINDS WILL VEER TO W-NW AND INCREASE WITH GUSTS TO AT
LEAST 45KT AT THE TERMINALS THIS EVE. SHOWERS SHOULD END AND WINDS
GRADUALLY DECREASE LATE TONIGHT AS THE LOW CONTINUES TO MOVE AWAY
FROM THE AREA.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...HIGH WIND WARNING UNTIL 5 AM EST THURSDAY FOR INZ008-009-013-
     015>018-020-022>027-032>034.

     FLOOD WATCH UNTIL 1 AM EST /MIDNIGHT CST/ THURSDAY FOR
     INZ003>009-012>018-020-022>027-032>034.

     HIGH WIND WARNING FROM 7 PM EST /6 PM CST/ THIS EVENING TO 5 AM
     EST /4 AM CST/ THURSDAY FOR INZ003>007-012-014.

MI...FLOOD WATCH UNTIL 1 AM EST THURSDAY FOR MIZ077>081.

     HIGH WIND WARNING FROM 7 PM THIS EVENING TO 5 AM EST THURSDAY
     FOR MIZ077>081.

OH...HIGH WIND WARNING UNTIL 5 AM EST THURSDAY FOR OHZ001-002-004-005-
     015-016-024-025.

     FLOOD WATCH UNTIL 1 AM EST THURSDAY FOR OHZ001-002-004-005-015-
     016-024-025.

LM...NONE.
&&

SHORT TERM...JT
LONG TERM...JC
AVIATION...JT
Hazardous weather outlook, Feb 11, 5:46 AM EST, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
546 AM EST WED FEB 11 2009

INZ003>009-012>018-020-022>027-032>034-LMZ043-046-MIZ077>081-OHZ001-
002-004-005-015-016-024-025-121100-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-
DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
546 AM EST WED FEB 11 2009 /446 AM CST WED FEB 11 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA...SOUTHWEST LOWER MICHIGAN AND THE NEARSHORE WATERS
OF SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND EARLY
TONIGHT OVER NORTHERN INDIANA AND NORTHWEST OHIO. THE MAIN HAZARD
IS DAMAGING WINDS OF 60 MPH...BUT ISOLATED TORNADOES ARE ALSO
POSSIBLE.

IN ADDITION TO STRONG WINDS FROM THUNDERSTORMS...DAMAGING WINDS
ARE ALSO POSSIBLE THROUGHOUT ALL OF THE REGION DUE TO THE STRONG
PRESSURE GRADIENT ASSOCIATED WITH THE STORM SYSTEM MOVING THROUGH
THE AREA...WITH VERY STRONG WINDS LIKELY AFTER A COLD FRONT PASSES
LATE THIS AFTERNOON AND EARLY TONIGHT.

SHOWERS AND THUNDERSTORMS WILL CAUSE HEAVY RAIN AT TIMES...
ESPECIALLY THIS MORNING. WIDESPREAD TOTAL RAINFALL AMOUNTS OF
1.50 TO 2.25 INCHES ARE EXPECTED BY LATE TONIGHT NORTHWEST OF A LINE
FROM MARION TO HILLSDALE...WITH LESS AMOUNTS TO THE SOUTHEAST OF
THIS LINE. RUNOFF FROM THIS AMOUNT OF RAIN ATOP SATURATED SOILS
WILL LEAD TO AT LEAST MINOR FLOODING OF STREAMS AND LOW LYING
AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RIVER FLOODING WILL CONTINUE OF NUMEROUS RIVERS. ICE FLOWS AND
POTENTIAL JAMS MAY EXACERBATE ANY FLOODING. LONGER TERM LAKE
STORAGE FLOODING COULD ALSO OCCUR BY NEXT WEEK.

THERE IS A GOOD CHANCE FOR ACCUMULATING SNOWFALL FRIDAY NIGHT
INTO SATURDAY. IT REMAINS TOO EARLY FOR MORE SPECIFIC DETAILS WITH
RESPECT TO THIS SYSTEM...HOWEVER A HEAVY SNOWFALL EVENT DOES NOT
APPEAR LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND EARLY TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, Feb 11, 2:44 PM EST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
244 PM EST WED FEB 11 2009

INZ025-026-032>034-112030-
BLACKFORD IN-GRANT IN-HUNTINGTON IN-JAY IN-WELLS IN-
244 PM EST WED FEB 11 2009

...SPECIAL WEATHER STATEMENT...

AT 242 PM EST...HEAVY RAIN SHOWERS CONTAINING STRONG WIND GUSTS WERE
LOCATED ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST OF SWAYZEE TO
90 MILES SOUTH OF REDKEY...MOVING NORTHEAST AT 60 MPH.

WINDS GREATER THAN 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS
LINE OF INTENSE SHOWERS.

LOCATIONS IN THE PATH OF INCLUDE...
  MARION AND FAIRMOUNT...
  GAS CITY...
  UPLAND...
  HUNTINGTON AND HARTFORD CITY...
  DUNKIRK...
  SWAYZEE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND.

JC
Local storm report, Feb 11, 3:14 PM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
314 PM EST WED FEB 11 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0309 PM     FLOOD            1 S ARCANA              40.53N  85.50W
02/11/2009                   GRANT              IN   LAW ENFORCEMENT

            WATER OVER ROAD BETWEEN 100 S AND 200 S ON STATE ROUTE
            5.

&&

EVENT NUMBER IWX0902369

ARNOTT
Local storm report, Feb 11, 3:36 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
336 PM EST WED FEB 11 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLOOD            FORT WAYNE              41.07N  85.14W
02/11/2009                   ALLEN              IN   OFFICIAL NWS OBS

            SPY RUN CREEK ROSE ABOVE 11 FOOT FLOOD STAGE

&&

EVENT NUMBER IWX0902370

PBM
Special weather statement, Feb 11, 4:12 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
412 PM EST WED FEB 11 2009

INZ013-020-022-112145-
CASS IN-PULASKI IN-WHITE IN-
412 PM EST WED FEB 11 2009

...SPECIAL WEATHER STATEMENT...

AT 411 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES WEST OF
WOLCOTT TO 9 MILES SOUTH OF BROOKSTON TO 40 MILES SOUTHEAST OF
BROOKSTON...MOVING NORTHEAST AT 55 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  MONTICELLO...
  WOLCOTT AND BROOKSTON...
  MONON...
  FRANCESVILLE...
  MEDARYVILLE AND ROYAL CENTER...
  CHALMERS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

JC
Special weather statement, Feb 11, 4:44 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
444 PM EST WED FEB 11 2009

INZ012>015-020-022>024-112215-
CASS IN-FULTON IN-MARSHALL IN-MIAMI IN-PULASKI IN-STARKE IN-WABASH
IN-WHITE IN-
444 PM EST WED FEB 11 2009

...SPECIAL WEATHER STATEMENT...

AT 444 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FRANCESVILLE TO 12
MILES SOUTHWEST OF ROYAL CENTER TO 19 MILES SOUTH OF GRISSOM AFB...
MOVING NORTHEAST AT 50 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  LOGANSPORT...
  WINAMAC AND GRISSOM AFB...
  PERU...
  KNOX...
  MEDARYVILLE...
  WALTON AND ROYAL CENTER...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

JC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 high wind. Local standard time, as filed.

High Wind, Cass

When
February 11, 5:03 PM EST to February 12, 4:06 AM EST
Where
Cass forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.762, -86.346 (the zone’s center; the record gives no point)

County officials reported scattered to numerous trees and power lines suffering damage across the county.

High Wind, White

When
February 11, 5:30 PM EST to February 12, 4:06 AM EST
Where
White forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.750, -86.865 (the zone’s center; the record gives no point)

Scattered to numerous trees, tree limbs and power lines down were noted by county officals.

High Wind, Wabash

When
February 11, 5:35 PM EST to February 12, 4:06 AM EST
Where
Wabash forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.846, -85.794 (the zone’s center; the record gives no point)

Scattered to numerous trees, tree limbs and power lines down were noted by county officals.

High Wind, Pulaski

When
February 11, 7:30 PM EST to February 12, 4:06 AM EST
Where
Pulaski forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.042, -86.699 (the zone’s center; the record gives no point)

Scattered to numerous trees, tree limbs and power lines down were noted by county officals.

High Wind, Starke

When
February 11, 7:30 PM EST to February 12, 4:06 AM EST
Where
Starke forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.281, -86.648 (the zone’s center; the record gives no point)

Scattered to numerous trees, tree limbs and power lines down were noted by county officals.

High Wind, Fulton

When
February 11, 8:00 PM EST to February 12, 4:06 AM EST
Where
Fulton forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.047, -86.264 (the zone’s center; the record gives no point)

Scattered to numerous trees, tree limbs and power lines down were noted by county officals.

High Wind, Marshall

When
February 11, 8:00 PM EST to February 12, 4:06 AM EST
Where
Marshall forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.325, -86.262 (the zone’s center; the record gives no point)

Scattered to numerous trees, tree limbs and power lines down were noted by county officals.

High Wind, Miami

When
February 11, 8:19 PM EST to February 12, 4:06 AM EST
Where
Miami forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Emergency Manager
Coordinates
40.770, -86.045 (the zone’s center; the record gives no point)

Scattered to numerous trees, tree limbs and power lines down were noted by county officals. A 64 mph gust was recorded at the mesonet site in Peru.

High Wind, Grant

When
February 11, 8:22 PM EST to February 12, 4:06 AM EST
Where
Grant forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.516, -85.655 (the zone’s center; the record gives no point)

Scattered to numerous trees, tree limbs and power lines down were noted by county officals.

High Wind, Blackford

When
February 11, 8:30 PM EST to February 12, 4:06 AM EST
Where
Blackford forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Emergency Manager
Coordinates
40.474, -85.325 (the zone’s center; the record gives no point)

Scattered to numerous trees, tree limbs and power lines down were noted by county officals.

High Wind, Jay

When
February 11, 8:30 PM EST to February 12, 4:06 AM EST
Where
Jay forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.438, -85.006 (the zone’s center; the record gives no point)

Scattered to numerous trees, tree limbs and power lines down were noted by county officals.

High Wind, Kosciusko

When
February 11, 8:30 PM EST to February 12, 4:06 AM EST
Where
Kosciusko forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager

Scattered to numerous trees, tree limbs and power lines down were noted by county officals.

High Wind, Noble

When
February 11, 8:30 PM EST to February 12, 4:06 AM EST
Where
Noble forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.399, -85.417 (the zone’s center; the record gives no point)

Scattered to numerous trees, tree limbs and power lines down were noted by county officals.

High Wind, Whitley

When
February 11, 8:30 PM EST to February 12, 4:06 AM EST
Where
Whitley forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.139, -85.505 (the zone’s center; the record gives no point)

Scattered to numerous trees, tree limbs and power lines down were noted by county officals.

High Wind, St. Joseph

When
February 11, 9:00 PM EST to February 12, 4:06 AM EST
Where
St. Joseph forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media

The broadcast media reported a large tree was blown down onto a house in South Bend, with a second large tree down across a nearby road. County officials also reported scattered to numerous power lines down from both winds and falling branches or trees. Damage is estimated at $50,000.

High Wind, De Kalb

When
February 11, 9:00 PM EST to February 12, 4:06 AM EST
Where
De Kalb forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.398, -84.999 (the zone’s center; the record gives no point)

Scattered to numerous trees, tree limbs and power lines down were noted by county officals.

High Wind, Huntington

When
February 11, 9:00 PM EST to February 12, 4:06 AM EST
Where
Huntington forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.829, -85.488 (the zone’s center; the record gives no point)

Scattered to numerous trees, tree limbs and power lines down were noted by county officals.

High Wind, Wells

When
February 11, 9:00 PM EST to February 12, 4:06 AM EST
Where
Wells forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.729, -85.221 (the zone’s center; the record gives no point)

Scattered to numerous trees, tree limbs and power lines down were noted by county officals.

High Wind, Elkhart

When
February 11, 9:22 PM EST to February 12, 4:06 AM EST
Where
Elkhart forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Emergency Manager
Coordinates
41.597, -85.859 (the zone’s center; the record gives no point)

The Goshen ASOS unit recorded a 58 mph wind gust. In addition, numerous reports of trees and power lines being blown down were noted.

High Wind, La Porte

When
February 11, 8:30 PM CST to February 12, 4:06 AM CST
Where
La Porte forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Emergency Manager

Scattered to numerous trees, tree limbs and power lines down were noted by county officals.

High Wind, Lagrange

When
February 11, 9:30 PM EST to February 12, 4:06 AM EST
Where
Lagrange forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.643, -85.426 (the zone’s center; the record gives no point)

Scattered to numerous trees, tree limbs and power lines down were noted by county officals.

High Wind, Steuben

When
February 11, 9:30 PM EST to February 12, 4:06 AM EST
Where
Steuben forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.644, -85.001 (the zone’s center; the record gives no point)

Scattered to numerous trees, tree limbs and power lines down were noted by county officals.

High Wind, Allen

When
February 11, 9:57 PM EST to February 12, 4:06 AM EST
Where
Allen forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Emergency Manager
Coordinates
41.091, -85.067 (the zone’s center; the record gives no point)

Scattered to numerous trees, tree limbs and power lines down were noted by county officals. A 63 mph wind gust was recorded at the Fort Wayne International Airport ASOS.

High Wind, Adams

When
February 11, 11:30 PM EST to February 12, 4:06 AM EST
Where
Adams forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Emergency Manager
Coordinates
40.746, -84.937 (the zone’s center; the record gives no point)

Scattered to numerous trees, tree limbs and power lines down were noted by county officals.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150266, 150387, 150385, 150382, 150383, 150370, 150378, 150379, 150373, 150365, 150375, 150376, 150380, 150388, 150264, 150366, 150374, 150386, 150265, 150359, 150377, 150384, 150363, 150361.